When will the fatigue go away?
Thanks for taking your time to answer questions on this good site that I have learned so much from during the past years since being infected. I probably got hiv in autumn 2003, diagnosed january 2004. Male, 54 years from Scandinavia, I live with a man for now 27 years, and have a teenage daughter. Started meds 18 months ago (now on Atripla for past 6 months). Good response to medicines w zero viral load in blood for past 14 months and now cd4 above 900. I feel fine, except from one thing that begun a few months after i got the diagnosis: Gradually i started to sleep more and more. Today my sleeping patterns are really disturbing, affecting both my job (media) and social life. Before i got infected I slept 6-8 hours every night, sometimes i needed a small nap (15-20 minutes) in the afternoon. Today i usually sleep 9-10 hours every night, and additionally i need at least 3 longer naps during the day. Usually i sleep about 30-45 minutes during lunchtime, than another 45-60 minutes in the afternoon, and often i need another hour later, like around 8 in the evening. All together i sleep as much as around 12 hours every day(!), and still i feel often tired during the day. If I dont do this, i just feel awful. This condition disturbs my work so much, that i now only work 50 %. I always have to plan how i shall engage in social life, so that i am able to be with friends/have guests at least some hours in the evening, often i just have to leave a party to sleep, because i feel exhausted.
My hiv-doctor has checked hormones (seems ok) and i see a psychiatrist who treats me for depression. I dont take other drugs than HAART. I eat well (lots of vegetables, fish and white meat), and i try to exercise at least 2 times a week. Nobody seems to understand why this condition doesnt change. My hiv-doctor says he is puzzled since the viral load and cd4 looks so good. I feel like i am a strange sort of individual, and this condition really starts to go on my nerves. Will it ever change? Can it change? What can i do? Please help.
HIV-associated fatigue is extremely common and extremely annoying as well! There are many potential underlying conditions that could be causing or contributing to your fatigue. Often the "cause" turns out to be "causes." In other words the cause of your energy drain may well be multifactorial (several underlying conditions working in tandem to zap your zip).
Read through the archives of this forum (Fatigue and Anemia) for a thorough discussion of the common and not-so-common causes of HIV-associated fatigue. We have an entire chapter devoted to causes as well as chapters related to specific causes (depression, hypogonadism, etc.). With a little (or a lot) of cooperative detective work you and your HIV specialist should be able to evaluate the potential causes, identifying the ones that might be contributing to your fatigue. Once identified specific treatment can be instituted.
In your case there are several potential causes that are immediately evident:
Depression. Fatigue and sleep disturbance is a common symptom of depression. Your problem began "a few months after" you were first diagnosed. This fits well with clinical depression. You are being treated by a psychiatrist; however, your depression may well still be a contributing factor. Discuss this possibility with both your HIV specialist and psychiatrist. If you are taking antidepressant medications, this too might be a cause, as fatigue can be a side effect of some of these medications.
Atripla. Atripla is well known for causing "vivid dreams" and sleep disturbance. If you are not getting adequate or restful sleep at night, this could account for tiredness the next day.
Certainly you'll need to be evaluated for other potential underlying conditions: anemia, hypogonadism, hypothyroidism, adrenal insufficiency, drug-drug interactions, sleep apnea, etc.
Can and will your fatigue ever change? Yes, it can significantly improve. Whether it will depends on the scope of the evaluation and appropriate management. If no underlying causes can be identified despite a thorough evaluation, a trial of Provigil may be warranted. You can read more about Provigil in the archives of this forum.